Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS Wichita, KS

June 19, 2001Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2001, 8:28 PM CDT for Harper County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 8:28 PM CDT (01:28 UTC)
Expired
Jun 19, 2001, 9:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:44 PM CDTHail 1Attica, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
710 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 200129
SVRICT

KSC077-200230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ATTICA...OR ABOUT 16 MILES
  EAST OF MEDICINE LODGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ATTICA AROUND 830 PM CDT...
  NEAR HARPER AROUND 855 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 930 PM CDT.

LAT...LON 3736 9835 3716 9833 3720 9795 3737 9793

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:50 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 3:50 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT TUE JUN 19 2001

MAIN FCST CONCERNS ARE LOCALLY HVY RAINFALL/SVR THREAT TONIGHT INTO
WEDNESDAY.

FCST WL BE BASED ON 12Z ETA AND THE 06Z/19TH AVN, WITH 12Z NGM, AVN
NOT AVBL.
MAIN FOCUS FOR CONVECTION WL BE THE FRONT...DRAPED FROM
S-CNTRL THRU E-CNTRL KS AS OF 18Z. IT APPEARS CONVECTIVE TEMP WL BE
IN THE LWR 90S, BASED ON SATELLITE TRENDS AND LATEST LAPS/RUC
SOUNDINGS. EXPECTING CONVECTION TO FORM ALONG THE FRONT BETWEEN 20
AND 23Z AS LOW LVL CONVERGENCE INCREASES ALONG THE FRONT...CAP
WEAKENS. BEST INITIATION AREA APPEARS TO BE SWRN INTO S-CNTRL KS.
WITH MEAN CELL MOVEMENT ABOUT 230/12KTS, SERN KS MAY NOT SEE MUCH
UNTIL LATER TONIGHT. VERY DRY SUBCLOUD LAYER AIR/DIRECTIONAL
SHEAR/CAPE OF 1500-2500 SUGGEST HAIL/WIND THREAT. UPPER FLOW NEARLY
PARALLEL TO THE FRONT TONIGHT SUGGESTS LINEAR FORCING/TRAINING CELLS
PSBL. S-CNTRL KS WOULD BE MAIN TARGET AREA FOR LOCALLY HVY RAINFALL,
BASED ON 850/700 THETA-E RIDGE ORIENTATION/THICKNESS DIFFLUENCE.
GENERALLY EXPECTING 1-2 INCHES OF RAIN IN THIS RGN, WITH ISOLD HIER
AMOUNTS WHERE TRAINING OCCURS. WL CONTINUE MENTION OF LOCALLY HVY
RAINFALL IN ZONES, BUT WL ALSO MONITOR RADAR/SATELLITE TRENDS
TONIGHT BEFORE ISSUING ANY FLASH FLOOD WATCHES. FLASH FLOOD GUIDANCE
VALUES ARE AVERAGING 3 INCHES/6HRS FOR MOST OF S-CNTRL KS.

WEDNESDAY, ELEVATED CONVECTION STILL LIKELY OVER SRN SECTIONS OF THE
FCST AREA, ESPECIALLY DURING THE MORNING, WITH THE 850 FRONT STILL
EXPECTED TO BE OVER SRN KS. USING A BLEND OF ETA/AVN 850 FRONTAL
POSITIONS AS THE ETA MAY BE TOO FAR S WEDNESDAY, BASED ON THE WRLY
UPR FLOW. 850 FRONT SHOULD SLIP S OF AREA WED NIGHT INTO THURSDAY
ACCORDING TO THE AVN. CHANCES FOR PCPN SHOULD DIMINISH ACCORDINGLY.

DID NOT MAKE SIGNIFICANT CHANGES TO TEMP FCST, BASED ON PROGGED 850
TEMPS AND EFFECTS OF CLOUDS.

EXTENDED PERIOD [FRI-TUES]:
ECMWF/MRF/UKMET/CANADIAN IN GOOD AGREEMENT ON UPPER PATTERN
FRIDAY-SUNDAY. THE PATTERN WILL START WITH A LINGERING UPR TROF IN
THE EAST FRIDAY...WITH AN UPR RIDGE BUILDING OVER THE SWRN STATES.
SOME EWD PROGRESSION OF THESE FEATURES OCCURS OVER THE
WEEKEND...WITH WARMING CONDITIONS OVER THE CENTRAL PLAINS.
THE CANADIAN DOES SHOW A STRONGER/DEEPER TROUGH APPROACHING THE WEST
COAST SUNDAY. THE MRF SHOWS SOME SUPPORT FOR THE CANADIAN, BUT LIFTS
THIS TROF OUT OVER TOP OF THE RIDGE MON-TUES...KEEPING KANSAS VERY
WARM/HOT. THE ECMWF/UKMET WOULD SUGGEST VERY WARM/HOT MONDAY ALSO.
WL KEEP A DRY FCST GOING THRU TUESDAY, WITH TEMPS CLIMBING AOA
NORMAL BY SUNDAY, AND PERSISTING INTO TUESDAY.

FCSTID = 9
ICT   65  80  58  77 /  70  60  30  20
HUT   63  78  56  77 /  70  60  30  20
EWK   63  78  55  77 /  70  60  30  20
EQA   65  79  58  76 /  70  60  30  20
WLD   66  81  59  77 /  70  60  30  20
RSL   58  74  50  77 /  50  40  20  10
GBD   59  76  53  77 /  50  50  20  10
SLN   60  75  54  77 /  50  40  20  10
MPR   62  77  55  76 /  60  50  20  10
CFV   66  81  59  77 /  80  50  30  30
CNU   65  79  58  76 /  70  60  30  20
K88   64  78  56  76 /  60  60  30  20

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:18 PM CDTSevere Thunderstorm WarningICTSaline57 min
Jun 19, 11:55 PM CDTSevere Thunderstorm WarningICTSaline65 min
Jun 20, 12:44 AM CDTFlash Flood WarningICTSaline6 hr
Jun 20, 1:27 AM CDTSevere Thunderstorm WarningICTRice48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.